Hail, Nemaha
- When
- March 20, 1:48 AM CST
- Where
- Nemaha County, 2.97 mi ENE of Howe
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 40.340, -95.770
Hail up to quarter-size was reported by the Coop Observer near Auburn.
Scattered thunderstorms developed north of a warm front from far southeast Nebraska into southwest Iowa. A few of the storms produced hail up to quarter-size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Scattered thunderstorms developed north of a warm front from far southeast Nebraska into southwest Iowa. A few of the storms produced hail up to quarter-size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 19, 2:01 PM CST, 11 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 301 PM CDT SAT MAR 19 2011 .SHORT TERM...TONIGHT THROUGH TUESDAY. MAIN CONCERN IN THE SHORT TERM WILL BE MOISTURE AVAILABILITY AND LOCATION OF BOUNDARIES. WIDESPREAD AREA OF CONVECTION WAS LOCATED ACROSS PARTS OF KANSAS INTO WESTERN MISSOURI AT 18Z ASSOCIATED WITH SPEED MAX OVER SOUTHEAST NEBRASKA IN ADVANCE OF WESTERN TROUGH. THIS FEATURE IS EXPECTED TO PROPOGATE EAST THIS AFTERNOON WITH ANOTHER MAX MOVING INTO THE NORTHERN PLAINS TONIGHT INTO SUNDAY. UPPER DIVERGENCE ASSOCIATED WITH THE SECOND MAX SHOULD HELP DEVELOP CONVECTION NORTH ACROSS THE AREA TONIGHT AS SURFACE TROUGH APPROACHES FROM THE WEST. LOW LEVELS PRETTY DRY RIGHT NOW WITH DEW POINTS IN THE 20S ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA BUT SHOULD INCREASE AS SURFACE TROUGH MOVES SLOWLY EAST INTO WESTERN NEBRASKA BY SUNDAY MORNING. FORECAST TRENDS GENERALLY THE SAME WITH POPS INCREASING TONIGHT AND DECREASING ON SUNDAY AS SURFACE FRONT AND UPPER WAVE TRACK EAST. 12Z MODELS SIMILAR IN STALLING THE FRONT NEAR THE SOUTHEAST BORDER OF NEBRASKA SUNDAY NIGHT INTO MONDAY THEN LIFT SLOWLY NORTH MONDAY NIGHT BEFORE NEXT FRONT COMES THROUGH ON TUESDAY FOR A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE AREA AS MAIN UPPER WAVE LIFTS TOWARD THE NORTHERN PLAINS. SPRINGLIKE TEMPERATURES REMAIN IN THE FORECAST SO NO WORRY OF SNOW WITH THIS SYSTEM...BUT TEMPERATURES WILL BE HIGHLY DEPENDENT ON LOCATION OF THE SURFACE BOUNDARIES. .LONG TERM...TUESDAY NIGHT THROUGH SATURDAY. PERIOD BEGINS WITH STRONG UPPER LOW MOVING ACROSS THE NORTHERN PLAINS AND SURFACE COLD FRONT PUSHING INTO THE FORECAST AREA. MOST OF THE PRECIPITATION SHOULD BE ENDING LATE TUESDAY NIGHT AS THE UPPER LOW CONTINUES TO QUICKLY MOVE EAST SOUTHEAST. THIS WILL ALLOW COLDER AIR TO SPREAD OVER THE AREA WITH 850MB TEMPERATURES FALLING INTO THE NEGATIVE SINGLE DIGITS IN OUR NORTHERN COUNTIES THRU FRIDAY. A QUICK MOVING SHORTWAVE IS FORECAST TO MOVE ACROSS THE CENTRAL PLAINS ON THURSDAY WHICH COULD BRING ANOTHER CHANCE OF PRECIPITATION TO THE AREA. TEMPERATURES ARE FORECAST TO BE COLD ENOUGH FOR SNOW IN THE NORTH WITH MAINLY RAIN IN OUR SOUTH. IF THIS SYSTEM CONTINUES TO BE QUICK MOVING...WE SHOULD END UP WITH ONLY LIGHT PRECIPITATION AMOUNTS. A STRONGER TROF MOVES INTO THE CENTRAL PLAINS LATE IN THE PERIOD BUT MODEL AGREEMENT IS LOW. WL ADD A SMALL POP IN FOR NEXT WEEKEND. && .AVIATION... TAF SITES KOFK/KOMA/KLNK 18Z TAFS MOISTURE WILL CONTINUE TO STREAM NORTHWARD ACROSS EASTERN NEBRASKA THROUGH TONIGHT. THIS WILL IMPACT TAF SITES BY BOTH LOWERING CEILINGS AND VISIBILITIES...ESPECIALLY AFTER DARK...MOST LIKELY INTO IFR CATEGORY IF NOT LIFR. THUNDERSTORMS WILL MOVE ACROSS EASTERN KS THROUGH THIS EVENING...POSSIBLY SPREADING INTO SERN NEBRASKA BUT LIKELY STAYING SOUTH OF TAF SITES. THUNDERSTORMS COULD SPREAD FARTHER NORTH LATER TONIGHT AS LOW LEVEL WINDS BECOME MORE SOUTH/SOUTHWEST AND STRENGTHENS A BIT. ALTHOUGH TIMING AND COVERAGE OF THUNDERSTORMS WERE NOT CERTAIN ENOUGH TO INCLUDE THUNDERSTORM MENTION IN TAF FORECAST...DID MENTION CB WITH PROB30 GROUPS. THE STRONG LOW LEVEL WINDS COULD ALSO PRODUCE LOW LEVEL WIND SHEAR AT TAF SITES AS SURFACE WINDS DECOUPLE A BIT AND MENTION WAS MADE IN FORECASTS. LOW CLOUDS/VISIBILITIES SHOULD LIFT ON SUNDAY...BUT PROBABLY NOT UNTIL CLOSE TO OR AFTER 20/18Z. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && FOBERT/KERN/CHERMOK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 421 PM CDT SAT MAR 19 2011 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-201130- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 421 PM CDT SAT MAR 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SUNDAY SOME ISOLATED THUNDERSTORMS ARE POSSIBLE OVER PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA THIS EVENING. THUNDERSTORMS WILL BE MORE LIKELY AFTER MIDNIGHT INTO SUNDAY MORNING. THESE STORMS COULD PRODUCE SOME SMALL HAIL...BUT SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY ANOTHER WEATHER SYSTEM WILL BRING THE CHANCE OF MORE THUNDERSTORMS TO THE AREA MONDAY NIGHT INTO TUESDAY. SOME STRONG STORMS COULD OCCUR...ESPECIALLY IN FAR SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. ALTHOUGH THE STRONGEST STORMS COULD CONTAIN SMALL HAIL...ORGANIZED SEVERE WEATHER APPEARS UNLIKELY AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR SUNDAY. FOBERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 219 AM CDT SUN MAR 20 2011 NEZ091-093-200745- NEMAHA NE-RICHARDSON NE- 219 AM CDT SUN MAR 20 2011 ...SPECIAL WEATHER STATEMENT FOR WESTERN RICHARDSON AND SOUTHEASTERN NEMAHA COUNTIES UNTIL 245 AM CDT... AT 216 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF BERN...OR 19 MILES WEST OF FALLS CITY...MOVING NORTHEAST AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN. THIS STORM WILL AFFECT... HUMBOLDT DAWSON STELLA THIS STORM MAY INTENSIFY. MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. ZAPOTOCNY
The Omaha radar (KOAX), 120 km away, was scanning. The volume nearest the first event began at 07:49 UTC.
1 hail. Local standard time, as filed.
Hail up to quarter-size was reported by the Coop Observer near Auburn.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278854.